Letters in Mathematical Physics

, Volume 56, Issue 1, pp 17–30 | Cite as

Poisson Geometry of Discrete Series Orbits, and Momentum Convexity for Noncompact Group Actions

  • Alan Weinstein
Article

Abstract

The main result of this paper is a convexity theorem for momentum mappings of certain Hamiltonian actions of noncompact semisimple Lie groups. The image is required to fall within a certain open subset D of the (dual of the) Lie algebra, and the momentum map itself is required to be proper as a map to D. The set D corresponds roughly, via the orbit method, to the discrete series of representations of the group, Much of the paper is devoted to the study of D itself, which consists of the Lie algebra elements which have compact centralizer. When the group is Sp(2n), these elements are the ones which are called 'strongly stable' in the theory of linear Hamiltonian dynamical systems, and our results may be seen as a generalization of some of that theory to arbitrary semisimple Lie groups. As an application, we prove a new convexity theorem for the frequency sets of sums of positive definite Hamiltonians with prescribed frequencies.

momentum mappings convexity noncompact semisimple Lie algebras stability of linear Hamiltonian systems 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Atiyah, M. F.: Convexity and commuting Hamiltonians, Bull. London Math. Soc. 14 (1982), 15.Google Scholar
  2. 2.
    Cannas da Silva, A. and Weinstein, A.: Geometric Models for Noncommutative Algebras, Berkeley Math. Lecture Notes, Amer. Math. Soc., Providence, 1999.Google Scholar
  3. 3.
    Condevaux, M., Dazord, P. and Molino, P.: Géométrie du moment, Travaux du Séminaire Sud-Rhodanien de Géométrie, I, Publ. Dép. Math. Nouvelle Sér. B 88(-1), Univ. Claude-Bernard, Lyon, 1988, pp. 131-160.Google Scholar
  4. 4.
    Dirac, P. A. M.: Lectures on quantum mechanics, Belfer Graduate School of Science, Yeshiva University, New York, 1964.Google Scholar
  5. 5.
    Gel'fand, I. M. and Lidskii, V. B.: On the structure of the regions of stability of linear canonical systems of differential equations with periodic coefficients, (Russian) Uspekhi Mat. Nauk (N.S.), 10 (1955), 3-40.Google Scholar
  6. 6.
    Guillemin, V. and Sternberg, S.: Convexity properties of the moment mapping, Invent. Math. 67 (1982), 491-513.Google Scholar
  7. 7.
    Guillemin, V. and Sternberg, S.: The Frobenius reciprocity theorem from a symplectic point of view, In: Lecture Notes in Math 1037, Springer, New York, 1983, pp. 242-256.Google Scholar
  8. 8.
    Guillemin, V. and Sternberg, S.: Convexity properties of the moment mapping II, Invent. Math. 77 (1984), 533-546.Google Scholar
  9. 9.
    Harish-Chandra: Discrete series for semisimple Lie groups. II. Explicit determination of the characters, Acta Math. 116 (1966), 1-111.Google Scholar
  10. 10.
    Helgason, S.: Differential Geometry and Symmetric Spaces, Academic Press, New York, 1962.Google Scholar
  11. 11.
    Hilgert, J., Neeb, K.-H. and Plank, W.: Symplectic convexity theorems and coadjoint orbits, Compositio Math. 94 (1994), 129-180.Google Scholar
  12. 12.
    Kirwan, F.: Convexity properties of the moment mapping III, Invent. Math. 77 (1984), 547-552.Google Scholar
  13. 13.
    Krein, M. G.: A generalization of some investigations of A. M. Lyapunov on linear differential equations with periodic coefficients (Russian), Doklady Akad. Nauk SSSR (N.S.) 73 (1950), 445-448.Google Scholar
  14. 14.
    Lerman, E., Meinrenken, E., Tolman, S. and Woodward, C.: Non-Abelian convexity by symplectic cuts, Topology 37 (1998), 245-259.Google Scholar
  15. 15.
    Moser, J.: New aspects in the theory of stability of Hamiltonian systems, Comm. Pure Appl. Math. 11 (1958), 81-114.Google Scholar
  16. 16.
    Neeb, K.-H.: Convexity properties of the coadjoint action of non-compact Lie groups, Math. Ann. 309 (1997), 625-661.Google Scholar
  17. 17.
    Prato, E.: Convexity properties of the moment map for certain non-compact manifolds, Comm. Anal. Geom. 2 (1994), 267-278.Google Scholar
  18. 18.
    Segal, I.: Quantization of symplectic transformations, In: Mathematical Analysis and Applications, Part B, Adv. in Math. Suppl. Stud. 7b, Academic Press, New York, 1981, pp. 749-758.Google Scholar
  19. 19.
    Weinstein, A.: Poisson geometry of the principal series and nonlinearizable structures, J. Differential Geom. 25 (1987), 55-73.Google Scholar
  20. 20.
    Weinstein, A.: Linearization problems for Lie algebroids and Lie groupoids, Lett. Math. Phys. 52 (2000), 93-102.Google Scholar
  21. 21.
    Xu, P.: Morita equivalence of Poisson manifolds, Comm. Math. Phys. 142 (1991), 493-509.Google Scholar

Copyright information

© Kluwer Academic Publishers 2001

Authors and Affiliations

  • Alan Weinstein
    • 1
  1. 1.Department of MathematicsUniversity of CaliforniaBerkeleyU.S.A.

Personalised recommendations